The popular contraceptive Yasmin (drospirenone / ethinyl estradiol) has been linked to an increased risk of Venous Thromboembolism (VTE). Experts have known for many years that hormonal contraceptives increase the risk of VTE, but it now appears that Yasmin may increase this risk even more significantly when compared to older birth control pills. The problem is that Yasmin contains drospirenone, a synthetic hormone that has been associated with a three-fold increased risk of blood clots. A Yasmin VTE occurs when these blood clots travel to the lungs and cause a pulmonary embolism.
What is the problem?
When a VTE occurs, a blood clot that forms in the body (usually in the thigh) travels to the lungs, blocks a major blood vessel, and causes severe damage to the lung. In severe cases, this can lead to lung damage, multiple organ system failure, heart failure, cardiac arrest, and death.
What is a Venous Thromboembolism (VTE)?
A Venous Thromboembolism is the name of a life-threatening syndrome that occurs when Deep Vein Thrombosis (DVT) causes a Pulmonary Embolism (PE).
A Yasmin VTE begins with a blood clot (also known as a venous thrombi). A blood clot is a sticky, semi-solid mass of coagulated red blood cells, blood platelets, leukocytes, and enzymes that are bound together with fibrin. Blood clots are ideal for clogging veins after an injury.
Unfortunately, when Deep Vein Thrombosis (DVT) occurs, blood clots form spontaneously, without injury. They grow along the walls of veins in the lower leg, thigh, pelvis, upper arm, or other part of the body. If they continue to grow, they can become suddenly dislodged. About 50% of DVT clots in the thighs cause a pulmonary embolism. A vein carries blood into the heart, which pumps the blood into the lungs.
When the blood clot enters the lungs, it clogs blood vessels and causes a pulmonary embolism (PE). When a PE occurs, the blood clot blocks the supply of blood to the lung tissue. This can cause severe organ damage. Another risk is that the heart will be unable to force blood into the lungs. This can cause heart failure, cardiac arrest, and death.
Signs & Symptoms of a Yasmin VTE
A Yasmin VTE may or may not have symptoms. In fact, the lack of symptoms early on is one reason why many women do not seek treatment right away. This increases the risk that a blood clot will cause a PE and severe injury. Even in a hospital, under-diagnosis of DVT is a leading cause of death.
If a Yasmin VTE causes symptoms, these may include:
- DVT Symptoms may develop in the arms, legs, thigh, or other part of the body. These symptoms include pain, tenderness, swelling, redness, warmth in the affected area, coolness in the fingers or toes, dilated veins, and discoloration of the skin
- PE symptoms often include respiratory distress, rapid breathing, shortness of breath
- Rapid pulse
- Profuse sweating
- Chest pain, discomfort, abnormal sensation
- Feeling weak, dizzy, tired, or faint
- Fainting, blacking out, loss of consciousness
- Cough, which may be bloody
- “Galloping” heart rhythm
- Abnormal sounds in the lungs, crackling
- Anxiety, nervousness, fear, feeling like something serious is wrong
Treatment & Prognosis
If a physician diagnoses a DVT blood clot before it causes a pulmonary embolism, prognosis is usually very good. The patient will probably be administered a blood-thinning medication that inhibits blood clotting, and prevents the blood clot from growing any larger.
If the patient is suffering from a pulmonary embolism, treatment depends on how much tissue in the lungs is deprived of oxygen. Minor cases may not be life-threatening. Severe cases can cause sudden death. Approximately 300,000 people have a VTE every year, and 15-25% of these people die suddenly or within 30 days of diagnosis. Many deaths are due to a lack of diagnosis or treatment. Around 30% of untreated PEs cause death. With prompt and effective treatment, however, only 2-8% of people who suffer from a Yasmin VTE die from the condition.
One common lifelong complication of a Yasmin VTE is a condition called Post-Thrombotic Syndrome. It occurs when the blood clot causes damage to the veins, and results in transient pain, swelling, discoloration, varicose veins, tingling, or ulcers in the veins in the leg. It may reduce a person’s quality of life significantly.